zbMATH — the first resource for mathematics

Knots, links, braids and exactly solvable models in statistical mechanics. (English) Zbl 0651.57005
The authors present a general method to construct isotopy invariants of classical links from exactly solvable models in statistical mechanics. They show that the Boltzmann weights of such models (which satisfy the Yang-Baxter equation) give rise to representations of the braid groups. The authors specifically consider the Boltzmann weights for the N-state vertex model proposed by K. Sogo, Y. Akutsu, T. Abe in 1983. The authors associate with the new braid group representations the so-called Markov traces and use them to derive (via the Alexander-Markov reduction of links to braids) a series of one-variable polynomial invariants of links. The polynomials corresponding to \(N=2,3,4\) are treated in some detail. The \(N=2\) polynomial is the original Jones polynomial. The other polynomials seem to be new. The authors also present a 2-variable extension of the \(N=3\) polynomial similar to the well known 2-variable extension of the Jones polynomial.
Reviewer’s remark. Essentially the same construction of the isotopy invariants of links from the Yang-Baxter matrices was developed by the reviewer [Invent. Math. 92, 527-553 (1988)].
Reviewer: V.Turaev

57M25 Knots and links in the \(3\)-sphere (MSC2010)
82B23 Exactly solvable models; Bethe ansatz
Full Text: DOI
[1] Birman, J.S.: Braids, links, and mapping class groups. Princeton, NJ: Princeton University Press 1974
[2] Rolfsen, D.: Knots and links. Berkeley, CA: Publish or Perish 1976 · Zbl 0339.55004
[3] Artin, E.: Ann. Math.48, 101 (1947) · Zbl 0030.17703 · doi:10.2307/1969218
[4] Alexander, J.W.: Proc. Natl. Acad. Sci. USA9, 93 (1923) · doi:10.1073/pnas.9.3.93
[5] Markov, A.A.: Recueil Math. Moscov 73 (1935)
[6] Jones, V.F.R.: Invent. Math.72, 1 (1983) · Zbl 0508.46040 · doi:10.1007/BF01389127
[7] Jones, V.F.R.: Bull. Am. Math. Soc.12, 103 (1985) · Zbl 0564.57006 · doi:10.1090/S0273-0979-1985-15304-2
[8] Temperley, H.N.V., Lieb, E.H.: Relations between the ?percolation? and ?colouring? problem and other graph-theoretical problems associated with regular planar lattices: Some exact results for the ?percolation? problem. Proc. Roy. Soc. Lond. A322, 251 (1971) · Zbl 0211.56703
[9] Lieb, E.H., Wu, F.Y.: In: Phase transitions and critical phenomena, Vol. 1, p. 331. Domb, C., Green, M.S. (eds.). London: Academic Press 1972
[10] Baxter, R.J., Kelland, S.B., Wu, F.Y.: Equivalence of the Potts’ model or Whitney polynomial with an ice-type model. J. Phys. A9, 397 (1976) · Zbl 0321.05140
[11] Bourbaki, N.: Groupes et algebres de Lie. Paris: Hermann 1968, Chap. 4 · Zbl 0186.33001
[12] Alexander, J.W.: Trans. Am. Math. Soc.30, 275 (1928) · doi:10.1090/S0002-9947-1928-1501429-1
[13] Freyd, P., Yetter, D., Hoste, J., Lickorish, W.B.R., Millett, K., Ocneanu, A.: Bull. Am. Math. Soc.12, 239 (1985) · Zbl 0572.57002 · doi:10.1090/S0273-0979-1985-15361-3
[14] Birman, J.S.: Invent. Math.81, 287 (1985) · Zbl 0588.57005 · doi:10.1007/BF01389053
[15] Kanenobu, T.: Math. Ann.275, 555 (1986) · Zbl 0594.57005 · doi:10.1007/BF01459137
[16] Faddeev, L.D.: Sov. Sci. Rev. Math. Phys. C1, 107 (1981)
[17] Thacker, H.B.: Exact integrability in quantum field theory and statistical mechanics. Rev. Mod. Phys.53, 253 (1981) · doi:10.1103/RevModPhys.53.253
[18] Kulish, P.P., Sklyanin, E.K.: Lecture Notes in Physics, Vol. 151, p. 61. Berlin, Heidelberg, New York: Springer 1982
[19] Wadati, M.: In: Dynamical problems in soliton systems, p. 68. Takeno, S. (ed.). Berlin, Heidelberg, New York: Springer 1985
[20] Wadati, M., Akutsu, Y.: Exactly solvable models in statistical mechanics. In: Springer Series in Nonlinear Dynamics. Lakshmanan, M. (ed.). Berlin, Heidelberg, New York: Springer 1988 · Zbl 0669.35105
[21] Karowski, M., Thun, H.J., Truong, T.T., Weisz, P.H.: On the uniqueness of a purely elasticS-matrix in (1+1) dimensions. Phys. Lett.67, 321 (1977)
[22] Zamolodchikov, A.B., Zamolodchikov, A.B.: FactorizedS-Matrices in two dimensions as the exact solutions of certain relativistic quantum field theory models. Ann. Phys. (NY)120, 253 (1979) · Zbl 0946.81070 · doi:10.1016/0003-4916(79)90391-9
[23] Sogo, K., Uchinami, M., Nakamura, A., Wadati, M.: Nonrelativistic theory of factorizedS-matrix. Prog. Theor. Phys.66, 1284 (1981) · Zbl 1074.81583 · doi:10.1143/PTP.66.1284
[24] Sogo, K., Uchinami, M., Akutsu, Y., Wadati, M.: Classification of exactly solvable two-component models. Prog. Theor. Phys.68, 508 (1981) · Zbl 1073.82546 · doi:10.1143/PTP.68.508
[25] Baxter, R.J.: Exactly solved models in statistical mechanics. London: Academic Press 1982 · Zbl 0538.60093
[26] Wu, F.Y.: Ising model with four-spin interactions. Phys. Rev. B4, 2312 (1971)
[27] Kadanoff, L.P., Wegner, F.J.: Some critical properties of the eight vertex model. Phys. Rev. B4, 3989 (1981)
[28] Zamolodchikov, A.B.:Z 4-symmetric factorizedS-matrix in two space-time dimensions. Commun. Math. Phys.69, 165 (1979) · doi:10.1007/BF01221446
[29] Andrews, G.E., Baxter, R.J., Forrester, P.J.: Eight-vertex SOS model and generalized Rogers-Ramanujan-type identities. J. Stat. Phys.35, 193 (1984) · Zbl 0589.60093 · doi:10.1007/BF01014383
[30] Kuniba, A., Akutsu, Y., Wadati, M.: J. Phys. Soc. Jpn55, 1092, 2170, and 3338 (1986) · doi:10.1143/JPSJ.55.1092
[31] Kuniba, A., Akutsu, Y., Wadati, M.: An exactly solvable 4-state IRF model. Phys. Lett.116, 382 (1986) and An exactly solvable 5-state IRF model.117 A, 358 (1986) · doi:10.1016/0375-9601(86)90060-5
[32] Baxter, R.J., Andrews, G.E.: Lattice gas generalization of the hard hexagon model. I. Startriangle relation and local densities. J. Stat. Phys.44, 249 (1986) · Zbl 0638.10007 · doi:10.1007/BF01010916
[33] Andrews, G.E., Baxter, R.J.: Lattice gas generalization of the hard hexagon model. II. The local densities as elliptic functions. J. Stat. Phys.44, 713 (1986) · Zbl 0638.10008 · doi:10.1007/BF01011904
[34] Akutsu, Y., Kuniba, A., Wadati, M.: J. Phys. Soc. Jpn.55, 1466 and 1880 (1986) · doi:10.1143/JPSJ.55.1466
[35] Kuniba, A., Akutsu, Y., Wadati, M.: J. Phys. Soc. Jpn.55, 2605 (1986) · doi:10.1143/JPSJ.55.2605
[36] Akutsu, Y., Kuniba, A., Wadati, M.: J. Phys. Soc. Jpn.55, 290 (1986)
[37] Date, E., Jimbo, M., Miwa, T., Okado, M.: Fusion of the eight vertex SOS model. Lett. Math. Phys.12, 209 (1986) · doi:10.1007/BF00416511
[38] Akutsu, Y., Wadati, M.: J. Phys. Soc. Jpn.56, 839 (1987) · Zbl 0719.57002 · doi:10.1143/JPSJ.56.839
[39] Akutsu, Y., Wadati, M.: J. Phys. Soc. Jpn.56, 3039 (1987) · Zbl 0719.57003 · doi:10.1143/JPSJ.56.3039
[40] Sogo, K., Akutsu, Y., Abe, T.: New factorizedS-matrix and its application to exactly solvableq-state model. I and II. Theor. Phys.70, 730 and 739 (1983) · Zbl 1098.82548
[41] Zamolodchikov, A.B., Fateev, V.A.: A model of facterizedS-matrix and an integrable spin-1 Heisenberg chain. Sov. J. Nucl. Phys.32, 298 (1980)
[42] Powers, R.T.: Ann. Math.86, 138 (1967) · Zbl 0157.20605 · doi:10.2307/1970364
[43] Pimsner, M., Popa, S.: Preprint
[44] Conway, J.H.: In: Computational problems in abstract algebra, p. 329. Leach, J. (ed.). London: Pergamon Press 1969 · Zbl 0186.19802
[45] Akutsu, Y., Deguchi, T., Wadati, M.: J. Phys. Soc. Jpn.56, 3464 (1987) · Zbl 0719.57004 · doi:10.1143/JPSJ.56.3464
[46] Deguchi, T., Akutsu, Y., Wadati, M.: J. Phys. Soc. Jpn.57, No. 3 (1988)
[47] Kauffman, L.H.: Preprint
[48] Birman, J.S., Wenzl, H.: Preprint
[49] Murakami, J.: Preprint
[50] Murakami, J.: Preprint
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.